Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2004, 1:19 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2004, 1:19 AM PST (09:19 UTC)
- Expired
- Dec 31, 2004, 4:15 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 310921 FFWLOX CAC083-311215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 119 AM PST FRI DEC 31 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE GAVIOTA BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 415 AM PST * AT 111 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN APPROACHING THE GAVIOTA BURN AREA. * LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA...INCLUDING HIGHWAY 101. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3446 12025 3447 12011 3451 12016 3450 12026 $$ KAPLAN/ASR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 9:55 PM PST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 30, 9:55 PM PST, 3 hours 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 955 PM PST THU DEC 30 2004 .SHORT TERM...ANOTHER PACIFIC STORM SYSTEM WAS AFFECTING THE DISTRICT THIS EVENING...WITH THE IMPACT THUS FAR MAINLY FROM WESTERN VENTURA COUNTY THROUGH SANTA BARBARA AND SAN LUIS OBISPO COUNTIES. THE HEAVIEST RAIN IN THE LAST 24 HOURS HAS BEEN OVER NORTHWESTERN SLO COUNTY WITH SOME LOCATIONS OVER 4 INCHES. ELSEWHERE RAINFALL HAS BEEN GENERALLY BETWEEN 0.5 AND 1.5 INCHES. THE PACIFIC FRONT BRINGING THIS ROUND OF PRECIPITATION WILL MOVE SLOWLY S THRU SLO AND SBA COUNTIES OVERNIGHT AND INTO VTU AND L.A. COUNTIES FRI MORNING. LOW LEVEL FLOW CONTINUES TO BE SOUTHERLY...WITH S AND SW FACING SLOPES RECEIVING AN ADDITIONAL BOOST IN RAINFALL DUE TO OROGRAPHIC ENHANCEMENT. A FLOOD ADVISORY IS IN EFFECT FOR SLO COUNTY THRU 1 AM FRIDAY...AND A FLASH FLOOD WATCH IS IN EFFECT FOR THE GAVIOTA BURN AREA THRU 9 AM FRIDAY. PLEASE SEE THE PRODUCTS LAXFFALOX AND LAXFLSLOX FOR DETAILS. IN ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE VTU/L.A. MOUNTAINS GENERALLY ABOVE 5000 FEET FOR SNOW ACCUMULATIONS UP TO 12 INCHES THRU FRIDAY ALONG WITH GUSTY WINDS. PLEASE SEE LAXWSWLOX FOR DETAILS. ALL THIS INFORMATION CAN BE ACCESSED AT THE NWS LOS ANGELES/OXNARD WEB SITE AT WWW.WEATHER.GOV/LOSANGELES. UPPER TROF AND FRONT WILL BE E OF THE DISTRICT BY LATE FRI AFTERNOON...WITH THE PCPN TAPERING OFF ACROSS THE DISTRICT BY EVENING. BROAD WESTERLY FLOW ALOFT CAN BE EXPECTED FOR FRI NITE AND NEW YEARS DAY OUT AHEAD OF THE NEXT WEATHER SYSTEM. RESIDUAL MOISTURE WILL PERSIST WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS MOST AREAS THRU THE DAY. ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED PACIFIC FRONT WILL APPROACH THE DISTRICT SAT NITE AND SUN...WITH THE CHANCES OF RAIN INCREASING AGAIN DURING THE PERIOD. IT LOOKS LIKE MORE SIGNIFICANT RAIN WILL AFFECT THE DISTRICT FROM LATER SAT NITE AND SUN. SNOW LEVELS SHOULD BE A BIT LOWER WITH THIS NEXT SYSTEM...PERHAPS DOWN TO 4000 FEET. TEMPS THRU THE PERIOD WILL CONTINUE TO BE BELOW NORMAL ACROSS THE REGION. LONG TERM...THE WEATHER SYSTEM WILL PUSH THRU THE DISTRICT SUN NITE AND MONDAY...CONTINUING THE SIGNIFICANT PRECIPITATION...INCLUDING MOUNTAIN SNOW DOWN TO 3500 FEET OR EVEN LOWER. BROAD UPPER TROFFINESS WILL PERSIST MON NITE AND TUE...KEEPING THE CHANCE OF SHOWERS AND MOUNTAIN SNOW SHOWERS IN THE FORECAST....ALONG WITH BELOW NORMAL TEMPS. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX) WINTER WEATHER ADVISORY (SEE LAXWSWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) FLOOD STATEMENT (SEE LAXFLSLOX) && SIRARD
Hazardous weather outlook, Dec 30, 6:00 AM PST, 19 hours 19 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 4:10 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Dec 31, 7:10 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.